In a 2018 study by the Substance Abuse and Mental Health Services Administration (SAMHSA), about 5 million or 2% of the population aged 12 and over were found to misuse prescription stimulant drugs. While it's just a fraction of the entire population, it's still a disturbing number to consider, especially when anyone as young as 12 years old is taking Adderall and are at risk of a possibly lethal dose.
If you are one of the many people worried about whether too much Adderall may harm (or even kill) you, fret not. Our team from Transcend Recovery Community is here to address all of your questions regarding overdose and how much Adderall constitutes too much to cause mortality.
You may have read information about Adderall addiction or how snorting Adderall may cause fatal consequences similar to other drugs. Before that, let's read and find out what Adderall is and what it's generally used for.
Adderall is a prescription drug that has been used to treat Attention Deficit Hyperactivity Disorder (ADHD) since the late 1950s. The original formulation of Adderall consisted of two ingredients: dextroamphetamine and amphetamine, which are the two major chemical ingredients in street drugs like methamphetamine.
Adderall is taken orally, and it's meant to be taken once a day or every other day. If you take Adderall every day, you should take it at the same time each day—for example, before 11 am or after 4 pm. You can also mix your doses and take them on different days if you want to spread your dose throughout the day.
You can buy Adderall over-the-counter (OTC) at pharmacies without a prescription, but it's not recommended because there are side effects and serious health problems that may occur.
In some instances, Adderall has been used similarly to other stimulants as performance-enhancing drugs. College students and other students required to focus for long hours (such as medical and law students) are often targeted when taking Adderall to help combat drowsiness and stay awake.
Professional athletes may also tend to use this medication not just to stay awake, but to keep them focused particularly in long hours of training to help them master their skills. That's why it's one of the drugs banned by almost all sports organizations.
Night shift employees, such as those working in the healthcare and security services sectors, are also seen abusing these drugs. Unlike other drugs, they often attribute their heightened focus and ability to stay awake regardless of the time of the evening.
Can Adderall Kill You?
There are many ways that Adderall can kill you.
The first way is by overdose. When you take too much Adderall, your heart can stop beating and you can die from the overdose. This is why it is so important to take Adderall only as prescribed by your doctor.
Another way that Adderall can kill you is through drug interactions. Some drugs, such as selective serotonin reuptake inhibitors, interact with Adderall and make it more dangerous for you than it would be if you hadn't taken the drug at all. For example, alcohol is a depressant and will slow down your breathing, making it harder for your brain to get oxygen. This could lead to death if you combine alcohol with Adderall.
People who have grown dependent on Adderall and other drugs may also have a hard time dealing with the proper dose to be taken including the many symptoms that may arise due to addiction or abuse. As they lose track of how much Adderall they are taking, it would be more difficult for mental health professionals to ascertain better the appropriate action plan or program to help them get rid of their abuse.
Whether it may be a short or long-term inpatient/outpatient mental health program, it's always important to work closely with licensed medical professionals to ensure that proper treatment will be provided.
Signs and Symptoms of Adderall Overdose
Adderall is a medication that helps people stay focused and alert. It is used to treat ADD/ADHD, narcolepsy, and other conditions. The drug is usually taken orally but can also be injected or snorted.
Adderall has several overdose symptoms including:
- stomach pain
If someone who has taken Adderall feels any of these side effects after using the medicine, it's important to contact their doctor immediately. Most patients either undergo short-term outpatient treatment or an intensive inpatient addiction treatment program to help alleviate their symptoms and improve their overall well-being.
Signs of Adderall Abuse
The physical signs of Adderall abuse are many and varied. They include:
- Anxiety or restlessness
- Trembling or shaking (shaking hands)
- Dizziness or disorientation, especially when standing up quickly
- Headaches, heart palpitations, or blurred vision
- heart attack
- high blood pressure
- Nausea and abdominal pain
Meanwhile, psychological signs of Adderall misuse may come in the following forms:
- Taking more of the drug than intended or receiving more than the prescribed dosage
- Continuing to take a drug even after it becomes clear that it is no longer producing desired effects
- Using mood-altering substances even when they are not wanted (like tobacco or alcohol)
- Experiencing withdrawal symptoms when stopping drug use
- Sleeping problems (such as insomnia)
- Excessive Internet and computer use
Another great way for people who have fallen deep into abuse or addiction is to enroll in a sober living residence. These recovery homes are geared toward ensuring that each patient remains faithful to their treatment regimen and that they are held accountable for their actions during and post-treatment.
Can Transcend Recovery Community Help Those with Adderall Addiction?
Yes, anyone suffering from abuse of other drugs (particularly prescriptions) can avail of help from Transcend Recovery Community. Our team is honored and proud to affiliate with some of the country's best treatment and recovery facilities.
Our recovery assistance services ensure that overdose and worsening of symptoms can be easily avoided early on thanks to the various programs we offer that are tailored to an individual's preference and personal approach.
Not everything is lost. There is still hope for people who once fell victim to overdose or abuse of amphetamine drugs to turn their life around with the help of a compassionate and humane recovery support system. Contact us today to find out how we can help you.